Ibuprofen is a worldwide used non-steroidal anti-inflammatory drug which may cause acute liver injury (ALI) requiring liver transplantation. We aimed to unveil the molecular pathways involved in triggering ibuprofen-induced ALI, which, at present, remain elusive. First, we investigated activation of essential pathways in human liver sections of ibuprofen-induced ALI. Next, we assessed the cytotoxicity of ibuprofen in vitro and developed a novel murine model of ibuprofen intoxication. To assess the role of JNK, we used animals carrying constitutive deletion of c-Jun N-terminal kinase 1 (Jnk1-/- ) or Jnk2 (Jnk2-/- ) expression and included investigations using animals with hepatocyte-specific Jnk deletion either genetically (Jnk1Δhepa ) or by siRNA (siJnk2Δhepa ). We found in human and murine samples of ibuprofen-induced acute liver failure that JNK phosphorylation was increased in the cytoplasm of hepatocytes and other non-liver parenchymal cells (non-LPCs) compared with healthy tissue. In mice, ibuprofen intoxication resulted in a significantly stronger degree of liver injury compared with vehicle-treated controls as evidenced by serum transaminases, and hepatic histopathology. Next, we investigated molecular pathways. PKCα, AKT, JNK and RIPK1 were significantly increased 8 h after ibuprofen intoxication. Constitutive Jnk1-/- and Jnk2-/- deficient mice exhibited increased liver dysfunction compared to wild-type (WT) animals. Furthermore, siJnk2Δhepa animals showed a dramatic increase in biochemical markers of liver function, which correlated with significantly higher serum liver enzymes and worsened liver histology, and MAPK activation compared to Jnk1Δhepa or WT animals. In our study, cytoplasmic JNK activation in hepatocytes and other non-LPCs is a hallmark of human and murine ibuprofen-induced ALI. Functional in vivo analysis demonstrated a protective role of hepatocyte-specific Jnk2 during ibuprofen ALI. Copyright © 2018 Pathological Society of Great Britain and Ireland. Published by John Wiley & Sons, Ltd.
- drug-induced liver injury (DILI)
- liver failure
- VANISHING BILE-DUCT